zbMATH — the first resource for mathematics

Singularities of theta divisors and the birational geometry of irregular varieties. (English) Zbl 0901.14028
The paper applies the generic vanishing theorems of Green and Lazarsfeld to settle some questions and conjectures raised by J. Kollár [in “Shafarevich maps and automorphic forms” (Princeton 1995; Zbl 0871.14015)] concerning the geometry of irregular complex projective varieties. There are essentially 3 types of results:
(1): Let \((A,\Theta)\) denote a principally polarized abelian variety. The first theorem is that if \(\Theta\) is an irreducible theta divisor, then \(\Theta\) is normal and has only rational singularities. This generalizes a theorem of Kempf, who proved this for Jacobian varieties. Kollar showed (loc. cit.) that every component of \(\Sigma_k(\Theta):= \{x\in A: \text{mult}_x(\Theta)\geq k\}\) has codimension \(\geq k\) in \(A\). A consequence of the first theorem is that if \(k\geq 2\), then \(\Sigma_k (\Theta)\) contains an irreducible component of codimension \(k\) in \(A\) if and only if \((A, \Theta)\) splits as a \(k\)-fold product of p.p.a.v’s. This generalizes a theorem of Smith and Varley who proved this for \(k=g\).
(2): Kollár conjectured that if \(X\) is of general type, then the holomorphic Euler characteristic \(\chi(X,\omega_X)\) is positive. The third theorem of the paper is that this is true if \(X\) is birationally a subvariety of \(\text{Alb} (X)\). The picture is completed by showing that the conjecture fails in general. The counterexample is a threefold whose Albanese mapping is a branched covering with a rather degenerate branching divisor.
(3): The fourth theorem is that if \(X\) is a smooth projective variety of dimension \(n\) with plurigenera \(P_1(X)\) and \(P_2(X)\) equal to 1, then the Albanese mapping of \(X\) is surjective. This implies a result of Kawamata saying that the Albanese mapping is surjective if the Kodaira dimension of \(X\) is zero. The proof of the theorem is surprisingly simple.
Reviewer: H.Lange (Erlangen)

14K25 Theta functions and abelian varieties
14J99 Surfaces and higher-dimensional varieties
32J27 Compact Kähler manifolds: generalizations, classification
14E99 Birational geometry
Full Text: DOI arXiv
[1] A. Andreotti and A. L. Mayer, On period relations for abelian integrals on algebraic curves, Ann. Scuola Norm. Sup. Pisa (3) 21 (1967), 189 – 238. · Zbl 0222.14024
[2] Enrico Arbarello and Corrado De Concini, Another proof of a conjecture of S. P. Novikov on periods of abelian integrals on Riemann surfaces, Duke Math. J. 54 (1987), no. 1, 163 – 178. · Zbl 0629.14022
[3] J.-P. Demailly, \(L^{2}\) vanishing theorems for positive line bundles and adjunction theory (to appear). · Zbl 0883.14005
[4] Mark Green and Robert Lazarsfeld, Deformation theory, generic vanishing theorems, and some conjectures of Enriques, Catanese and Beauville, Invent. Math. 90 (1987), no. 2, 389 – 407. · Zbl 0659.14007
[5] Mark Green and Robert Lazarsfeld, Higher obstructions to deforming cohomology groups of line bundles, J. Amer. Math. Soc. 4 (1991), no. 1, 87 – 103. · Zbl 0735.14004
[6] Yujiro Kawamata, Characterization of abelian varieties, Compositio Math. 43 (1981), no. 2, 253 – 276. · Zbl 0471.14022
[7] Yujiro Kawamata, Katsumi Matsuda, and Kenji Matsuki, Introduction to the minimal model problem, Algebraic geometry, Sendai, 1985, Adv. Stud. Pure Math., vol. 10, North-Holland, Amsterdam, 1987, pp. 283 – 360. · Zbl 0672.14006
[8] Yujiro Kawamata and Eckart Viehweg, On a characterization of an abelian variety in the classification theory of algebraic varieties, Compositio Math. 41 (1980), no. 3, 355 – 359. · Zbl 0417.14033
[9] George Kempf, On the geometry of a theorem of Riemann, Ann. of Math. (2) 98 (1973), 178 – 185. · Zbl 0275.14023
[10] János Kollár, Higher direct images of dualizing sheaves. I, Ann. of Math. (2) 123 (1986), no. 1, 11 – 42. · Zbl 0598.14015
[11] János Kollár, Shafarevich maps and plurigenera of algebraic varieties, Invent. Math. 113 (1993), no. 1, 177 – 215. · Zbl 0819.14006
[12] János Kollár, Shafarevich maps and automorphic forms, M. B. Porter Lectures, Princeton University Press, Princeton, NJ, 1995. · Zbl 0871.14015
[13] -, Singularities of pairs (to appear). · Zbl 0905.14002
[14] Herbert Lange and Christina Birkenhake, Complex abelian varieties, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 302, Springer-Verlag, Berlin, 1992. · Zbl 0779.14012
[15] Shigefumi Mori, Classification of higher-dimensional varieties, Algebraic geometry, Bowdoin, 1985 (Brunswick, Maine, 1985) Proc. Sympos. Pure Math., vol. 46, Amer. Math. Soc., Providence, RI, 1987, pp. 269 – 331. · Zbl 1103.14301
[16] Shigeru Mukai, Duality between \?(\?) and \?(\?) with its application to Picard sheaves, Nagoya Math. J. 81 (1981), 153 – 175. · Zbl 0417.14036
[17] M. Nakamaye, Reducibility of principally polarized abelian varieties with highly singular polarization (to appear).
[18] R. Smith and R. Varley, Multiplicity \(g\) points on theta divisors, Duke Math. Jour. 82 (1996), 319-326. CMP 96:12
[19] J. Varouchas, Sur l’image d’une variété kählérienne compacte, Fonctions de plusieurs variables complexes, V (Paris, 1979 – 1985) Lecture Notes in Math., vol. 1188, Springer, Berlin, 1986, pp. 245 – 259 (French). · Zbl 0587.32041
[20] Qi Zhang, Global holomorphic one-forms and Euler characteristics on projective manifolds with ample canonical bundles (to appear). · Zbl 0922.14008
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.